Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Wilmington, NC

July 13, 2005New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 13, 2005, 3:01 PM EDT for New Hanover County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Jul 13, 2005, 3:30 PM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 54 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 131901
SVRILM
NCC129-131930-
/O.NEW.KILM.SV.W.0028.050713T1901Z-050713T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
301 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MYRTLE GROVE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MASONBORO AROUND 320 PM...
   SEAGATE AROUND 330 PM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3416 7794 3400 7790 3413 7783 3424 7777

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:42 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 13, 2:42 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
242 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
CONVECTION FIRING UP ALL AROUND AS SHORTWAVE...MENTIONED IN PREVIOUS
AFD...MOVES INTO THE REGION. WAVE APPEARS TO BE A LITTLE STRONGER
THAN EXPECTED. BUMPED UP POPS FOR THE REMAINDER OF THE AFTERNOON AND
EVENING TO 50 WITH ACTIVITY EXPECTED DIMINISH LATER THIS EVENING.
PLAN TO ISSUE AFTERNOON PACKAGE WITH PRE-FIRST PERIOD.

CONDITIONS THURSDAY AND FRIDAY WILL MIRROR TODAY WITH THE EXCEPTION
OF COVERAGE OF CONVECTION. GFS/CANADIAN SHOW ANOTHER WEAK SHORTWAVE
ROTATING AROUND THE REMNANTS OF DENNIS THURSDAY AFTERNOON. EXPECT
COVERAGE/INTENSITY OF ACTIVITY ON THURSDAY TO RESEMBLE THIS
AFTERNOON.

STORM COVERAGE ON FRIDAY LOOKS LIKE IT WILL BE A LITTLE LESS WITH
DIURNAL HEATING AND POSSIBLY A SEA BREEZE BEING THE ONLY REAL
MECHANISMS TO PROMOTE CONVECTION. WENT WITH 40 POPS WHICH IS IN LINE
WITH BOTH THE MAV AND MET MOS NUMBERS. TEMPERATURES WILL REMAIN AT
TO SLIGHTLY ABOVE CLIMO.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MEDIUM AND LONG RANGE GUIDANCE...12Z GFS/00Z ECMWF/00Z CANADIAN KEEP
BERMUDA HIGH IN PLACE THROUGH THE EXTENDED PERIOD. CONTINUED WITH
TREND OF DIURNAL CONVECTION AND TEMPERATURES NEAR TO SLIGHTLY ABOVE
CLIMO.

&&

.MARINE...
NO SUBSTANTIAL CHANGES TO THE GOING FORECAST WITH BERMUDA HIGH IN
CHARGE THROUGH THE PERIOD. EXPECT WINDS TO REMAIN GENERALLY SOUTH TO
SOUTHWESTERLY AND LIGHT WITH SEAS OF AROUND 3 FEET...GIVE OR TAKE A
FOOT. POPULATED EXTENDED WINDS PORTION USING HPC GUIDANCE WITH A GFS
BACKGROUND...RATHER THAN THE USUAL DGEX. DGEX WAS NOT LOOKING
REALISTIC AS FAR AS WIND DIRECTION GOES.

&&

AVIATION...
WIDESPREAD CONVECTION WILL CONTINUE THROUGH THE AFTERNOON. APPEARS
COASTAL TERMINALS WILL BE SPARED FOR THE MOST PART...WITH FLO
POTENTIALLY SEEING A SECOND ROUND OF STORMS BETWEEN 20-22Z. DUE TO
THE RAINFALL...THINK FOG COULD BE A FACTOR OVERNIGHT. AT THIS TIME
JUST WENT WITH MVFR...BUT IFR FOG POSSIBLE AROUND SUNRISE. LIGHT
SOUTHWEST WIND AGAIN TOMORROW WITH CONVECTION FIRING AGAIN AFTER
15-16Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

AVIATION...JAQ
MARINE...REK
Hazardous weather outlook, Jul 13, 12:54 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1254 PM EDT WED JUL 13 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-140915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1254 PM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON INTO THIS EVENING...AND ISOLATED SEVERE WEATHER IS
POSSIBLE. ANY STORMS WHICH DO BECOME SEVERE HAVE THE POTENTIAL OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. ALSO...FREQUENT
CLOUD-TO-GROUND LIGHTNING WILL OCCUR ALONG WITH HEAVY RAINFALL WHICH
COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE
LIMITS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

JAQ

In the hours before

Special weather statement, Jul 13, 2:05 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED JUL 13 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-140000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
205 PM EDT WED JUL 13 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA THIS AFTERNOON INTO THIS
EVENING...AND ISOLATED SEVERE WEATHER IS POSSIBLE. ANY STORMS
WHICH DO BECOME SEVERE WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
IN ADDITION...SOME THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

TUNE TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT WEATHER.GOV/ILM.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

JAQ
Special weather statement, Jul 13, 2:54 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT WED JUL 13 2005

SCZ039-046-131930-
GEORGETOWN SC-WILLIAMSBURG SC-
254 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM OVER GEORGETOWN AND WILLIAMSBURG COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JAMESTOWN...OR 18 MILES
EAST OF SAINT STEPHEN....MOVING NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANDREWS AND WARSAW.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS
OVER 40 MPH AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO
OCCURRING WITH THIS STORM...AND MAY PRODUCE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE
AT WEATHER.GOV/ILM

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:31 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover44 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningILMColumbus36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.